Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 119, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 23, 2003, 7:19 PM CDT for Wichita County, Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2003, 7:19 PM CDT (00:19 UTC)
- Expired
- Jun 23, 2003, 8:15 PM CDT
- In force
- 56 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Wichita County, KS
The radar
The Goodland radar (KGLD), 127 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 6:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2627 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 2079 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.0
The text
As transmitted, in the capitals the NWS used until 2016.
850
WUUS53 KGLD 240019
SVRGLD
KSC203-240115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
717 PM CDT MON JUN 23 2003
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WICHITA COUNTY IN WEST CENTRAL KANSAS
* UNTIL 815 PM CDT
* AT 717 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 19 MILES SOUTH OF LYDIA...OR ABOUT 6 MILES
NORTHWEST OF LAKIN...MOVING NORTH AT 50 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LYDIA AT 735 PM CDT
MARIENTHAL...LEOTI AT 750 PM CDT
AT 715 PM CDT...THIS STORM PRODUCED HAIL THE SIZE OF QUARTERS NEAR
LAKIN IN KEARNY COUNTY.
STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH
THIS STORM.
A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
TUESDAY MORNING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND
SOUTHWEST NEBRASKA.
LAT...LON 3796 10145 3792 10123 3867 10097 3868 10151
3834 10153
RUBIN
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:48 PM CDT, 3 hours 31 minutes earlier.
Area forecast discussion, Jun 23, 3:48 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 248 PM MDT MON JUN 23 2003 FORECAST CHALLENGES WILL RELATE TO THE BOUNDARY DRAPED ACROSS THE FORECAST AREA. THE TEMPERATURE AND DEWPOINT RANGES ACROSS THE FORECAST AREA WILL BE LARGE WITH THE BOUNDARY THROUGH MID WEEK. A NEARLY STATIONARY BOUNDARY IS IN PLACE ACROSS THE FORECAST AREA AND IS EXPECTED TO MOVE LITTLE DURING THE NEXT COUPLE OF DAYS. THE AIRMASS IS CAPPED TODAY WITH DRYER AND COOLER AIR WEST OF THE BOUNDARY AND WARMER AIR WITH DEWPOINTS IN THE LOWER 70S EAST OF THE BOUNDARY. STORMS ARE EXPECTED TO THE NORTH OF THE SURFACE LOW...AND SHOULD REMAIN NORTH OF THE FORECAST AREA TONIGHT. THIS BOUNDARY WILL BEGIN TO MOVE OUT OF THE AREA ONCE THE UPPER TROUGH LIFTS EAST OF THE ROCKIES BEGINNING WEDNESDAY. THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS GRAZING ALONG THE NORTHERN PARTS OF THE FORECAST AREA TUESDAY NIGHT WITH SHOWERS LINGERING THROUGH WEDNESDAY AS THE DYNAMICS WITH THE UPPER TROUGH BEGIN TO SWEEP ACROSS THE REGION. A CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY EVENING AS THE REMAINDER OF THE UPPER TROUGH SWEEPS THROUGH. HAVE PUT IN A SLIGHT CHANCE OF THUNDERSTORMS ON SATURDAY NIGHT. OTHERWISE...WITH HIGH PRESSURE AT THE SURFACE AND NORTHWEST FLOW CARRYING UPPER DYNAMICS AROUND THE FORECAST AREA...HAVE GONE DRY. .GLD...NONE. LOCKHART
Hazardous weather outlook, Jun 23, 6:53 PM CDT, 26 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 553 PM MDT MON JUN 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THE AIR MASS OVER THE TRI-STATE AREA HAS BECOME VERY UNSTABLE THIS EVENING. THUNDERSTORMS WILL MOVE OVER THE AREA...MAINLY SOUTH OF INTERSTATE 70...AFTER 700 PM MDT (800 PM CDT). THE MAIN THREAT WITH THE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED AGAIN TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. MENTZER
In the hours before
Special weather statement, Jun 23, 6:04 PM CDT, 1 hour 15 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-240500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 504 PM MDT MON JUN 23 2003 THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 569 FOR PORTIONS OF EASTERN COLORADO...NORTHWEST KANSAS AND SOUTHWEST NEBRASKA EFFECTIVE UNTIL 1100 PM MDT (MIDNIGHT CDT). IN COLORADO...THE SEVERE THUNDERSTORM WATCH INCLUDES YUMA...KIT CARSON AND CHEYENNE COUNTIES. IN NEBRASKA...THE SEVERE THUNDERSTORM WATCH INCLUDES DUNDY... HITCHCOCK AND RED WILLOW COUNTIES. IN KANSAS...THE SEVERE THUNDERSTORM WATCH INCLUDES CHEYENNE... RAWLINS...DECATUR...SHERMAN...THOMAS...SHERIDAN...WALLACE...LOGAN... GOVE...GREELEY AND WICHITA COUNTIES. SR
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 8:02 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 58 min |
| Jun 23, 8:09 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 66 min |
| Jun 23, 8:23 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan, Thomas | 67 min |
| Jun 23, 8:56 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 64 min |
| Jun 23, 9:12 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 63 min |
| Jun 23, 9:31 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.